Alert archive / Iowa / Flash Flood Warnings in 1999
Flash Flood Warning 7, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 17, 1999, 8:47 AM CDT for Black Hawk County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 1999, 8:47 AM CDT (13:47 UTC)
- Expired
- May 17, 1999, 2:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 171346 FFWDSM IAC013-171945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 847 AM CDT MON MAY 17 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLASH FLOOD WARNING FOR... BLACK HAWK COUNTY IN NORTHEASTERN IOWA * UNTIL 245 PM CDT * BETWEEN 800 AM AND 840 AM...KWWL TV INDICATED THAT HEAVY RAINS WERE OCCURRING OVER BLACK HAWK COUNTY WITH RAINFALL RATES JUST UNDER AN INCH PER HOUR. THIS IS IN ADDITION TO OVER 2.25 INCHES OF RAIN THAT FELL YESTERDAY AND OVERNIGHT. * EXCESSIVE RAINFALL AT THE RATE OF OVER A HALF INCH PER HOUR WILL PRODUCE FLOODING ACROSS CRANE CREEK THROUGH 245 PM CDT. EVACUATIONS WERE TAKING PLACE IN THE TOWN OF DUNKERTON WHERE RESIDENTS WERE BEING TAKEN TO A LOCAL HIGH SCHOOL. MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DO NOT DRIVE THROUGH WATER COVERED ROADS. SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:27 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 17, 3:27 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 327 AM CDT MON MAY 17 1999 GOT EVERYTHING UP TO SPEED IN THE LAST 90 MINUTES FROM YDA/S WX. MDLS ARE HANDLG THE LOCATION OF THE CYS VORT AND SFC BNDRY FAIRLY WELL. THE AMS HAS BEEN WORKED OVR SO DO NOT XPC ORGANIZED CONVECTION WITH THE MAIN TROF TDA/TNGT IN OUR FA. THE ERN QTR OF IA MAYBE ANOTHER STORY. WL KEEP THE PCPN GOING TDA WITH SCT SHWRS AND ISOLD TSTMS. ETA HAS DECENT WRAPARND PCPN OVR ERN IA TNGT AND WL LIKELY HANG ON TO PCPN IN THE ERN PTN OF CWA. TMPS ARE A PROBLEM WITH COLD COVER AND CAA BY LTR TDA IN NRN PTN OF FA. WL BALLPARK THEM IN THE 60S WHICH FOLLOWS CONTINUITY. CLR SKY TUE AND SOMEWHAT WRMR. .DSM...NONE MYERS
In the hours before
Special weather statement, May 17, 5:42 AM CDT, 3 hours 5 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181200- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 542 AM CDT MON MAY 17 1999 SCATTERED THUNDERSTORMS ARE ANTICIPATED EAST OF INTERSTATE 35 WITH AN ISOLATED CELL OCCURRING ABOUT ANYWHERE ELSE. AN ISOLATED LARGE HAIL REPORT MAY OCCUR ALONG THE EASTERN BORDER OF THE DES MOINES FORECAST AREA TODAY...BUT ANY SIGNIFICANT SEVERE WEATHER THREAT WILL BE EAST OF OUR FORECAST AREA. SEVERE STORM SPOTTERS WILL LIKELY NOT BE NEEDED TODAY. MYERS
Special weather statement, May 17, 5:42 AM CDT, 3 hours 5 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-181200- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 542 AM CDT MON MAY 17 1999 SCATTERED THUNDERSTORMS ARE ANTICIPATED EAST OF INTERSTATE 35 WITH AN ISOLATED CELL OCCURRING ABOUT ANYWHERE ELSE. AN ISOLATED LARGE HAIL REPORT MAY OCCUR ALONG THE EASTERN BORDER OF THE DES MOINES FORECAST AREA TODAY...BUT ANY SIGNIFICANT SEVERE WEATHER THREAT WILL BE EAST OF OUR FORECAST AREA. SEVERE STORM SPOTTERS WILL LIKELY NOT BE NEEDED TODAY. MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | Flash Flood Warning | DMX | Black Hawk | 115 min |
| May 16, 7:44 PM CDT | Tornado Warning | DMX | Boone, Dallas | 31 min |
| May 16, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 48 min |
| May 16, 7:54 PM CDT | Flash Flood Warning | DMX | Bremer | 3 hr |
| May 16, 8:16 PM CDT | Flash Flood Warning | DMX | Cass | 3 hr |
| May 16, 8:17 PM CDT | Tornado Warning | DMX | Boone, Story | 33 min |
| May 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 49 min |
| May 16, 8:44 PM CDT | Tornado Warning | DMX | Hamilton, Story | 31 min |
| May 16, 9:00 PM CDT | Tornado Warning | DMX | Hardin | 50 min |
| May 16, 9:43 PM CDT | Flash Flood Warning | DMX | Black Hawk | 77 min |
| May 16, 10:02 PM CDT | Flash Flood Warning | DMX | Butler | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.